Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 48, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jul 1, 2002, 11:21 AM CDT for Koochiching County, Minnesota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2002, 11:21 AM CDT (16:21 UTC)
- Expired
- Jul 1, 2002, 12:15 PM CDT
- In force
- 54 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
County Koochiching County, MN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 4.4 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1830 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
188 WUUS53 KDLH 011621 SVRDLH MNC071-011715- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DULUTH MN 1122 AM CDT MON JUL 1 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KOOCHICHING COUNTY IN NORTH CENTRAL MINNESOTA * UNTIL 1215 PM CDT * AT 1120 AM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 27 MILES SOUTH OF BIRCHDALE...OR ABOUT 47 MILES SOUTHWEST OF INTERNATIONAL FALLS...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LOMAN AROUND 1150 AM... BIRCHDALE AROUND 1145 AM... DAMAGING HAIL UP TO ONE INCH AND DESTRUCTIVE WINDS OVER 60 MPH ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. .END LAT...LON 4822 9454 4810 9435 4847 9362 4888 9438 SS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:30 AM CDT, 8 hours 51 minutes earlier.
Area forecast discussion, Jul 1, 2:30 AM CDT, 8 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 230 AM CDT MON JUL 1 2002 FORECAST FOCUS TODAY WILL BE ON CONVECTION. MODELS IN DECENT AGREEMENT ON FEATURES...AND THE ETA WAS FOLLOWED FOR MOST OF DETAILS. SURFACE FRONT HAS SLOWED AND IS JUST INTO NORTHWEST WISCONSIN THIS MORNING. DEWPOINTS ARE IN THE 70S IN NORTHWEST WI ZONES...WITH MID TO UPPER 50S WELL BEHIND THE FRONT. ETA SEEMS TO HAVE A DECENT HANDLE ON THIS BOUNDARY. IT SLOWS IT FURTHER...THEN MOVES IT BACK NORTH AS LOW PRESSURE TRACKS NORTHEAST OUT OF THE DAKOTAS INTO NW MN BY 00Z TUE. LOW LEVEL MOISTURE SHOULD QUICKLY SURGE BACK INTO NORTHERN MINNESOTA THIS AFTERNOON AS THE DRIER AIR WILL NOT MAKE MUCH MORE SOUTHEASTERLY PROGRESS AND SURFACE GRADIENT TIGHTENS AHEAD OF DEVELOPING LOW. WILL PUT BEST THREAT FOR THUNDERSTORMS ACROSS NORTHWEST ZONES... WHERE BETTER LOW LEVEL CONVERGENCE WITH THE SURFACE LOW AND BOUNDARIES WILL BE. THIS AREA WILL ALSO BE WHERE THE CAP IS WEAKEST. UPPER DYNAMICS REMAIN MOSTLY NORTH OF CWA...BUT AIRMASS BECOMES VERY UNSTABLE AS IT DID SUNDAY AFTERNOON WITH FORECAST SURFACE BASED LIFTED INDICES -5 TO -11 AND SBCAPE 2000-4000J/KG. BEST 0-6KM SHEAR WILL BE ACROSS NORTHERN ZONES AS WELL. LOW AND FRONT MOVE THROUGH WESTERN ZONES THIS EVENING...THEN CLEAR EASTERN ZONES BY 12Z TUE. DRIER AND COOLER AIR WILL MOVE IN BEHIND THIS SYSTEM. WILL KEEP EVENING THUNDERSTORMS IN THE WEST...AND KEEP A CHANCE GOING ALL NIGHT IN EASTERN ZONES. ANOTHER WARM DAY EXPECTED...AND WENT CLOSER TO THE WARMER FWC NUMBERS TODAY. .DLH...NONE. MELDE
In the hours before
Special weather statement, Jul 1, 8:57 AM CDT, 2 hours 24 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-012200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 857 AM CDT MON JUL 1 2002 ...SLIGHT RISK OF SEVERE THUNDERSTORMS LATE IN THE DAY... HAZARD... DAMAGING WINDS ARE POSSIBLE OVER NORTHEASTERN MINNESOTA INCLUDING THE TWIN PORTS. DISCUSSION... A VERY UNSTABLE AIR MASS COUPLED WITH THE PASSAGE OF A WEAK UPPER LEVEL DISTURBANCE...WILL BE ENOUGH TO PRODUCE ISOLATED STRONG THUNDERSTORMS LATER THIS AFTERNOON AND EARLY EVENING. SOME OF THESE STORMS COULD PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH. THE GREATEST POTENTIAL FOR SEVERE WEATHER WILL BE ALONG THE CANADIAN BORDER. SPOTTER ACTIVATION... SEVERE WEATHER SPOTTER ACTIVATION MAY BE NEEDED IN THE TWIN PORTS AREA...AND IN NORTHEAST AND NORTH CENTRAL MINNESOTA. .END KFM
Nearby
Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.